Kentucky, 2024

Flooding in Kentucky, May 25 to 31, 2024

May 25 to 31, 2024 · NWS PAH · 2 events in 2 counties and zones

Heavy rain along the Green River basin from the May 23rd storms resulted in water levels rising at Paradise into minor flood on the 25th, while additional heavy rain from the May 26th storms caused a further rise to several feet above moderate flood stage at Paradise and a rise into minor flood at Calhoun. Flooding continued into the start of June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$5,000
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Heavy rain along the Green River basin from the May 23rd storms resulted in water levels rising at Paradise into minor flood on the 25th, while additional heavy rain from the May 26th storms caused a further rise to several feet above moderate flood stage at Paradise and a rise into minor flood at Calhoun. Flooding continued into the start of June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 25, 5:45 PM CST, 0 minutes earlier. Its key messages:

  • Sunday looks like a very volatile day with 2 main rounds of severe weather potential. The range of possibilities covers everything from the pre-dawn period through the evening. High end threats for tornadoes, damaging winds, and large hail will all be possible.
  • In addition to the all modes severe weather potential, intense heavy rainfall may produce localized flood issues...especially for locations that recently received such. We've issued a Flood Watch for the entire region from tonight through Sunday night to account for this potential.
  • A much needed respite from the active weather pattern is in store for the bulk of next week thereafter, as we return to drier weather and near seasonal temperatures.
Area forecast discussion, May 25, 5:45 PM CST, 0 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
645 PM CDT Sat May 25 2024

.KEY MESSAGES...

- Sunday looks like a very volatile day with 2 main rounds of
  severe weather potential. The range of possibilities covers
  everything from the pre-dawn period through the evening. High
  end threats for tornadoes, damaging winds, and large hail will
  all be possible.

- In addition to the all modes severe weather potential,
  intense heavy rainfall may produce localized flood
  issues...especially for locations that recently received such.
  We've issued a Flood Watch for the entire region from tonight
  through Sunday night to account for this potential.

- A much needed respite from the active weather pattern is in
  store for the bulk of next week thereafter, as we return to
  drier weather and near seasonal temperatures.

&&

.UPDATE...
Issued at 642 PM CDT Sat May 25 2024

Updated the aviation section for the 00Z TAF issuance.

&&

.DISCUSSION...
Issued at 200 PM CDT Sat May 25 2024

We expect 2 primary rounds of potential severe storms. The first
round will begin after midnight tonight...probably closer to
morning, as a short wave lobe of energy leads storm genesis from
IA/IL/MO with the convective threat extending southward into our
CWA. Bulk shear here increases from around 25 kts at 06z to nearly
double that by 12z. Lapse rates are increasing from about 6C to
around 7C during that time frame, for the area of concern. Lower 3KM
helicity increases from about 150 to 250 m2/s2 during this time.
MUCapes grow from about 1500 Joules to nearly double that by mid
morning, when we lose the 200-300 Joules of CIN. If/as this line of
convection moves east, an enhanced risk of strong- severe damaging
winds may materialize tmrw morning. Soundings and shear vectors
suggest bowing elements of the line may also lend toward a surging
and thus supercell/large hail threat as well, if/where this occurs.

Despite this morning round's perhaps stabilizing effect, the models
insist we soup up again and quickly so during the afternoon. MUCapes
reach/exceed 4000 Joules/KG while lapse rates hike upwards to 8C.
CIN is effectively gone and there is now 300 m2/s2 of helicity in
the lower 3 KM to work with. If there are any boundaries layed out
from the morning that cells might coalesce upon, discrete supercells
would be possible with the attendant damaging winds/large hail
threats. It's also possible this does not materialize, and we await
the incoming (main) line of storms later Sunday afternoon and
evening. This comes to fruition with all our parameters at their
peak, so our entire region has been upgraded to an Enhanced Risk
with hacking for all severe modes at their high end potential.

Other hazards include the potential for localized flooding as
any/all storms will operate in a soupy/high PW environ and be
capable of locally heavy downpours. Given our recent receipt of
heavy rains causing localized flood issues for at least a few
of our municipalities, we'll go ahead and enter Watch mode with
a good portion of our neighbors as any repeat or intense heavy
rains may cause flooding, esp in these more sensitive/recently
saturated locations.

While ongoing storms may continue their life, in general, the
system departs and activity wanes by or certainly after midnight
Sunday night. Maybe there is some lingering early Monday
morning pop in our east, but after that, we go dry and seasonal
for the bulk of the remainder of the week (some small pops
return again by week's end).

&&

.AVIATION /00Z TAFS THROUGH 00Z MONDAY/...
Issued at 642 PM CDT Sat May 25 2024

Light winds and FEW-SCT clouds around 3500ft will leave VFR
conditions through the evening. Before sunrise, a line of storms
move in from the WSW, sweeping across the Quad State through
mid-morning with strong to severe weather possible. The
afternoon will see spottier showers and storms with severe
weather possible. A second organized line approaches from the
northwest towards the end of the TAF period. Winds will be
southerly and breezy during the day. Cigs drop to around 3000 ft
following initial storms though at least partial clearing is
likely in the afternoon. Vsby drops will accompany thunderstorms
and heavy rain.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch from 1 AM CDT Sunday through Monday morning for
     ILZ075>078-080>094.
MO...Flood Watch from 1 AM CDT Sunday through Monday morning for
     MOZ076-086-087-100-107>112-114.
IN...Flood Watch from 1 AM CDT /2 AM EDT/ Sunday through Monday
     morning for INZ081-082-085>088.
KY...Flood Watch from 1 AM CDT Sunday through Monday morning for
     KYZ001>022.

&&

UPDATE...ATL
DISCUSSION...99
AVIATION...ATL
Hazardous weather outlook, May 25, 1:46 PM CST, 3 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
246 PM CDT Sat May 25 2024

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-261015-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
246 PM CDT Sat May 25 2024 /346 PM EDT Sat May 25 2024/

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

Incoming thunderstorms late tonight might pack strong to severe
potential, with all severe weather hazards in play. A Flood Watch
is in effect beginning at midnight tonight.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A major severe weather outbreak is possible Sunday. A morning
round of storms may include strong to severe storms. The
atmosphere will be recharging in the afternoon, and there could be
some storms that fire up to severe levels then, before more
widespread storms develop Sunday evening. This is a high end
enhanced severe storm risk with damaging winds, large hail, and
strong and long-lived tornadoes all possible. Heavy rainfall and
flash flooding are also possible, especially in areas that see
repeat rains. A Flood Watch is in effect through Sunday night.

.SPOTTER INFORMATION STATEMENT...

Spotters should prepare for activation Sunday.

In the hours before

Local storm report, May 25, 2:38 PM CST, 3 hours 7 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
338 PM CDT Sat May 25 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     Tstm Wnd Dmg     3 WSW Hanson            37.40N 87.52W
05/25/2024                   Hopkins            KY   Emergency Mngr

            Numerous trees down near Otter Lake on Otter
            Lake Loop, Hummingbird Cove, and Falcon
            Creek Way with one tree falling through a
            home.

&&

ATL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Muhlenberg

When
May 25, 5:45 PM CST to May 31, 11:59 PM CST
Where
Muhlenberg County, 0.15 mi S of Paradise to 0.28 mi ESE of Martwick
Cause
Heavy Rain
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
37.268, -86.980

Floodwaters rose to over 3 feet above moderate flood stage at Paradise. Flooding of woods and farmland occurred, with impacts to rural roads. Flooding continued into the start of June.

Flood, McLean

When
May 27, 9:45 AM CST to May 31, 11:59 PM CST
Where
McLean County, 0.27 mi WNW of Rumsey to 0.43 mi S of Lemon
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
37.522, -87.275

Minor flooding of low-lying agricultural lands occurred. Flooding continued into the start of June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2024Every state in 2024This day in weather historyWarnings in Kentucky, May 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1181543, 1181556.